Hail, Cass
- When
- June 10, 2:43 PM CST
- Where
- Cass County, 1.25 mi WSW of Union
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.810, -95.920
Ample June moisture and a weak front in the area allowed for scattered thunderstorms to develop over parts of central and eastern Nebraska. The majority of these storms were non severe in nature due to limited vertical wind shear, but sufficient instability allowed for an isolated large hail report, and later as storms developed more into an eastward moving complex, a couple of reports of strong…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Ample June moisture and a weak front in the area allowed for scattered thunderstorms to develop over parts of central and eastern Nebraska. The majority of these storms were non severe in nature due to limited vertical wind shear, but sufficient instability allowed for an isolated large hail report, and later as storms developed more into an eastward moving complex, a couple of reports of strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 10, 2:29 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 329 PM CDT WED JUN 10 2015 .SHORT TERM...(TONIGHT THROUGH SATURDAY) ISSUED AT 303 PM CDT WED JUN 10 2015 TONIGHT A WEAK BOUNDARY REMAINS DRAPED ACROSS THE CENTRAL PART OF EASTERN NEBRASKA THIS AFTERNOON...PROVIDING A POINT OF INITIATION FOR FOR A FEW STORMS. LOW LEVEL LAPSE RATES ARE FAIRLY STEEP AT 8-9 C/KM IN SE NEBRASKA. DEWPOINTS HAVE ALSO SURGED INTO THE MID 60S IN AN AREA WITH 2000 TO 3500 J/KG OF POTENTIAL ENERGY...HOWEVER SHEAR IS STILL VERY WEAK AT 20 TO 30 KNOTS. WILL CONTINUE TO MONITOR THE SITUATION FOR ANY SEVERE DEVELOPMENT IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAR THAT BOUNDARY. TONIGHT A SURFACE LOW WILL LIFT INTO THE REGION BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS FROM CENTRAL NEBRASKA INTO OUR CWA. HEAVY RAIN WILL BE VERY POSSIBLE WITH THESE STORMS. PWAT VALUES OF 1.5 TO 2 INCHES ARE STILL ANTICIPATED LATE TONIGHT INTO THE EARLY HOURS OF THURSDAY MORNING...WHICH IS NEAR THE NAEFS 99.5 CLIMATOLOGICAL PERCENTILE FOR THIS TIME OF YEAR. THIS COULD LEAD TO RAINFALL AMOUNTS IN EXCESS OF 2 INCHES PRIMARILY ACROSS NORTHEAST NEBRASKA TONIGHT. A FEW SEVERE STORMS CANNOT BE RULED OUT OVERNIGHT AS WELL WITH PLENTY OF INSTABILITY AND AMPLE MOISTURE IN REGION. 850 WINDS WILL ALSO INTENSIFY TO AROUND 50KTS IN OUR SOUTH. THE MAIN THREATS WITH ANY STORMS LATE THIS EVENING AND TONIGHT WOULD BE LARGE HAIL AND STRONG WINDS. THURSDAY THROUGH SATURDAY SURFACE LOW/UPPER TROUGH THAT IS ACROSS CENTRAL NEBRASKA AT 12Z THURSDAY WILL MOVE EAST THROUGH THE DAY. WIDESPREAD AREA OF PRECIP MOVING THROUGH THE MID MISSOURI RIVER AREA IN THE MORNING. THERE MAY BE A BREAK IN THE PRECIP CHANCES IN EAST CENTRAL/SOUTHEAST NEBRASKA BY LATE MORNING EARLY AFTERNOON...ALTHOUGH DEFORMATION BAND SHOWERS ON THE NORTHWEST SIDE OF THE SURFACE LOW MAY CONTINUE THROUGH THE MORNING AND AFTERNOON. MEANWHILE...THE ATTENDANT COLD FRONT TRAILING ON THE SOUTH SIDE OF THE LOW WILL STILL BE IN THE SOUTHEASTERN FORECAST AREA THROUGH PEAK HEATING IN THE AFTERNOON... WITH VERY UNSTABLE CONDITIONS NOTED. THE FRONT WILL PROBABLY LIGHT UP BY LATE AFTERNOON ACROSS WESTERN IOWA THROUGH SOUTHEAST NEBRASKA WITH AN ADDITIONAL SEVERE WEATHER THREAT THAT WILL LINGER THROUGH EARLY EVENING. MEANWHILE...SCATTERED SHOWERS ON THE BACK SIDE OF THE LOW WILL LIKELY FILL IN ACROSS THE REMAINDER OF THE AREA THROUGH EVENING...THEN ENDING ALTOGETHER BY DAYBREAK FRIDAY. WITH NORTHERLY FLOW ON FRIDAY COMBINED WITH SUBSIDENCE FROM THE DEPARTING SYSTEM...CONDITIONS SHOULD BE DRY AND COOL WITH HIGHS IN THE LOWER TO MID 70S. THE NEXT TROUGH MOVING OUT OF THE SOUTHERN PLAINS BEGINS TO AFFECT THE REGION FRIDAY NIGHT...BUT ESPECIALLY DURING THE DAY SATURDAY INTO SATURDAY NIGHT AS ENVIRONMENTAL MOISTURE SUBSTANTIALLY INCREASES ONCE AGAIN. WITH MOSTLY CLOUDY OR CLOUDY SKIES ON SATURDAY...TEMPS SHOULD AGAIN BE COOLER IN THE LOWER TO MID 70S...WITH RAIN CHANCES INCREASING INTO THE 40 TO 60 PERCENT RANGE. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 303 PM CDT WED JUN 10 2015 THERE WILL JUST ABOUT A DAILY CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. SOUTHWEST FLOW ALOFT INITIALLY BECOMES MORE ZONAL THROUGH TIME. A WEAK FRONT MOVING THROUGH THE REGION APPEARS TO STALL AT LEAST EARLY IN THE EXTENDED PERIOD...BUT MAY GRADUALLY LIFT NORTH OR DISSIPATE THROUGH WEDNESDAY. THIS SHOULD ALLOW TEMPS TO GRADUALLY WARM BACK TO NEAR NORMAL REACHING THE MID 80S BY WEDNESDAY. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1241 PM CDT WED JUN 10 2015 VFR CONDITIONS AND EAST TO NORTHEAST WINDS ARE EXPECTED TODAY. THIS EVENING AND TONIGHT...CEILINGS WILL LOWER AS SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA...THOUGH HAVE ONLY GONE TO MVFR CEILING/VISIBILITY AT KOFK. ALSO LIMITED THUNDER MENTION TO KOFK FOR NOW...AS CONFIDENCE IS HIGHER THERE THAN KOMA/KLNK. WINDS WILL INCREASE AND VEER TO SOUTHEASTERLY TONIGHT...THEN SOUTHERLY TO SOUTHWESTERLY INTO TOMORROW MORNING. && .HYDROLOGY... ISSUED AT 320 PM CDT WED JUN 10 2015 HAVE COORDINATED WITH WPC...NESDIS...AND NEIGHBORING WFOS REGARDING RAIN POTENTIAL...AND BELIEVE HIGHEST RAINFALL TOTALS WILL FALL NORTH OF CURRENT WPC FORECAST AXIS...CLOSER TO THE 850MB FRONT. THIS WOULD PLACE THE HIGHER /2+ INCH/ TOTALS ROUGHLY ALONG AND NORTH OF OLU-DNS...WITH 0.5-1 INCH ELSEWHERE IN EASTERN NEB...AND LESS THAN 1 INCH ELSEWHERE IN WESTERN IOWA. NORTHEAST NEBRASKA AND NORTHWEST IOWA FLASH FLOOD GUIDANCE IS AROUND 2.0-2.5 IN/3 HOURS...AND THINK THESE AMOUNTS ARE CLOSER TO EVENT TOTALS THAN TO 3-HOUR TOTALS. MUCH OF THAT AREA STILL HAS LONGER-TERM RAIN DEFICITS AND CAN ABSORB SOME MOISTURE...HAVING BEEN MISSED BY MANY OF THE HEAVIEST RECENT RAINS. THINK OVERALL FLASH FLOOD THREAT IS LIMITED...AND WILL HOLD OFF ON A FLASH FLOOD WATCH FOR NOW...THOUGH WILL CONTINUE TO MONITOR EVOLUTION OF SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. WILL CONTINUE TO MENTION POTENTIAL IN HWO FOR ISOLATED FLOODING OR FLASH FLOODING IN PRONE AREAS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...GROSS/DEWALD LONG TERM...DEWALD AVIATION...MAYES HYDROLOGY...MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1127 AM CDT WED JUN 10 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-110630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1127 AM CDT WED JUN 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SMALL CHANCE FOR THUNDERSTORMS TO DEVELOP THIS EVENING IN SOUTHEAST NEBRASKA TO SOUTHWEST IOWA...BUT THE CHANCES FOR THUNDERSTORMS BECOME HIGHER AND MORE WIDESPREAD FROM THIS EVENING THROUGH TONIGHT. STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY LEAD TO FLASH FLOODING IN PRONE AREAS...AS WELL AS FLOODING ALONG RIVERS AND STREAMS. ADDITIONALLY...A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE ONGOING THURSDAY...WITH THE POTENTIAL FOR STORMS TO REDEVELOP IN THE AREA ON THURSDAY AFTERNOON AND EVENING. HEAVY RAIN IS POSSIBLE THROUGH THURSDAY...WHICH MAY CONTINUE TO CAUSE FLASH FLOODING IN PRONE AREAS...AS WELL AS FLOODING ALONG RIVERS AND STREAMS. PARTICULARLY IN THE AFTERNOON AND EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. THUNDERSTORM CHANCES CONTINUE ON AND OFF INTO THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. MAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 335 PM CDT WED JUN 10 2015 IAZ079-090-NEZ067-068-102100- FREMONT IA-MILLS IA-CASS NE-OTOE NE- 335 PM CDT WED JUN 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MILLS... NORTHWESTERN FREMONT...SOUTHEASTERN CASS AND NORTHEASTERN OTOE COUNTIES UNTIL 400 PM CDT... AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UNION...OR 32 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 20 MPH. HAIL UP TO NICKEL SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TABOR...THURMAN AND RANDOLPH. THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 12 AND 24. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4068 9576 4077 9586 4099 9575 4089 9549 TIME...MOT...LOC 2034Z 211DEG 16KT 4078 9580 MILLER
The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Local law enforcement reported that some trees were downed in town and the power is also out.
The local COOP observer estimated wind gusts to 60 mph at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571155, 571159, 571156, 571157, 571158.